Hyperlipidemia Due to Oxymetholone Therapy. Occurrence in a Long-Term Hemodialysis Patient

JAMA. 1976 Aug 2;236(5):469-72.

Abstract

Marked hypertriglyceridemia and hypercholesterolemia accompanied by angina and a left cerebral thrombosis occurred in a long-term hemodialysis patient following 5 1/2 weeks of oral treatment with oxymetholone, 100 mg/day, a synthetic androgen. After androgen therapy was discontinued, over a three-month period, plasma lipid values progressively decreased below pretreatment values, and clinical symptoms disappeared. During rechallenge with oxymetholone, serum lipid values increased substantially, and the lipoprotein pattern changed from a type IV to a type V. Detailed lipid studies showed subnormal postheparin lipolytic activity and a fast-migrating pre-beta-lipoprotein in a very-low-density lipoproteins (VLDL) fraction. Because of the data linking lipid abnormalities to atherosclerosis and the acceleration of atherosclerosis in long-term hemodialysis patients, great caution should be exercised in administering androgenic steroids to these patients.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / therapy
  • Humans
  • Hypercholesterolemia / chemically induced
  • Hyperlipidemias / chemically induced*
  • Lipoproteins / blood
  • Lipoproteins, VLDL / blood
  • Male
  • Middle Aged
  • Oxymetholone / administration & dosage
  • Oxymetholone / adverse effects*
  • Renal Dialysis*
  • Time Factors
  • Triglycerides / blood

Substances

  • Lipoproteins
  • Lipoproteins, VLDL
  • Triglycerides
  • Oxymetholone